Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 31, 1999
Hyperglycemia and DKA
Question from Edmonton, Alberta, Canada:
My 5 year old daughter (diagnosed 4 years ago) has been having ketones in her urine for the past 6 weeks. We have been to see her endocrinologist and our family doctor, neither of who has found the reason why she is having the ketones (which range from a trace to off the charts). I am writing this to ask if maybe there may be something that you have run across that may cause her to show ketones, and also whether there may be any complications she may have as a result. Her endocrinologist changed her dosing schedule about two weeks after she first started showing ketones from two shots to three shots a day (breakfast, dinner and bedtime). This change was able to bring down her morning readings, which we have always had problems with, but didn't really do anything for the ketones. She is on 4 R and 11 NPH in the A.M., 3 R at dinner and 6.5 NPH at bedtime. We have noticed that she has more ketones in the evening than at any other time. We have shown all her readings to her endocrinologist (who is new to her case as a result of her original doctor being overwhelmed) but she hasn't shown any concern for the ketones. We thank you in advance for any answer.
I can’t offer detailed advice but if your daughter has high sugars and ketones then it’s because she’s not on enough insulin. Your endocrinologist will need to plug away at formulations and dosage until thing settle down. However, if this is a recent problem, then she should be checked out for infections such as a urinary tract infection or sinus infection which could be increasing her insulin requirement.